Alert archive / Texas / Red Flag Warnings in 2020

Red Flag Warning 11, NWS Amarillo, TX

April 6, 2020Dallam County, Hartley County, Texas; Cimarron County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Apr 6, 2020, 1:57 AM CDT for Dallam County, Hartley County, Texas; Cimarron County, Oklahoma. It took effect at Apr 6, 2020, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2020, 1:57 AM CDT (06:57 UTC)
In effect from
Apr 6, 2020, 12:00 PM CDT
Expired
Apr 6, 2020, 9:00 PM CDT
In force
9 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Dallam County, TX, Hartley County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 06:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 7.0 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2020-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2020-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-188 J/kg
Mixed-layer LCL
1917 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

971 
WWUS84 KAMA 060657
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
157 AM CDT Mon Apr 6 2020

OKZ001-TXZ001-006-062115-
/O.UPG.KAMA.FW.A.0006.200406T1700Z-200407T0200Z/
/O.NEW.KAMA.FW.W.0011.200406T1700Z-200407T0200Z/
Cimarron-Dallam-Hartley-
157 AM CDT Mon Apr 6 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE WESTERN
OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE....

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity, which is in
effect from noon today to 9 PM CDT this evening. The Fire Weather
Watch is no longer in effect.

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam and 
  Hartley.

* 20 Foot Winds...Southwest 15 to 20 mph with gusts near 30 mph.

* Relative Humidity...As low as 8 percent.

* Red Flag Threat Index...2 to 3.

* Timing...From 12 pm until 9 pm CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama
2 follow-up statements
367 
WWUS84 KAMA 062014
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
314 PM CDT Mon Apr 6 2020

OKZ001-TXZ001-006-070200-
/O.CON.KAMA.FW.W.0011.000000T0000Z-200407T0200Z/
Cimarron-Dallam-Hartley-
314 PM CDT Mon Apr 6 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING
FOR THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE
DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES...

* Affected Area...In Oklahoma...Cimarron. In Texas...Dallam and 
  Hartley.

* 20 Foot Winds...Southwest 15 to 25 mph with gusts near 35 mph.

* Relative Humidity...As low as 8 percent.

* Red Flag Threat Index...2 to 3.

* Timing...Until 9 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

02

For more information from the National Weather Service visit...
www.weather.gov/ama
104 
WWUS84 KAMA 070154
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
854 PM CDT Mon Apr 6 2020

OKZ001-TXZ001-006-070300-
/O.EXP.KAMA.FW.W.0011.000000T0000Z-200407T0200Z/
Cimarron-Dallam-Hartley-
854 PM CDT Mon Apr 6 2020

...RED FLAG WARNING WILL EXPIRE AT 9 PM CDT THIS EVENING FOR THE
WESTERN OKLAHOMA PANHANDLE AND THE NORTHWEST TEXAS PANHANDLE DUE
TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES...

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Apr 6, 12:30 AM CDT, 1 hour 27 minutes earlier.

Area forecast discussion, Apr 6, 12:30 AM CDT, 1 hour 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
1230 AM CDT Mon Apr 6 2020

.AVIATION...
Low clouds in the IFR range at all sites and possibly the LIFR
range at AMA and DHT at times will persist until the late morning.
Skies should remain VFR after that. A few showers may move near
the AMA TAF site around mid day, but coverage looks too sparse to
enter them into the forecast at this time. Southerly winds will
stay in the 15 to 20 knot range with occasional higher gusts
through the late afternoon and then they will decrease with
sunset.

&&

.PREV DISCUSSION... /Issued 611 PM CDT Sun Apr 5 2020/

AVIATION...

For the 00z TAFs:

Conditions are expected to deteriorate tonight for KAMA, but
otherwise KDHT/KGUY should remain in VFR conditions with one
caveat; KGUY will have some low level wind shear tonight.
Expecting KAMA to go to IFR/LIFR for low ceilings and limited
visibility as drizzle develops after midnight. Between roughly
midnight and mid morning Monday we are expecting those low levels
to saturate efficiently for KAMA. We may see conditions at KAMA
become better after sunrise with conditions eventually getting
back to VFR by mid to late morning.

Guerrero

PREV DISCUSSION... /Issued 133 PM CDT Sun Apr 5 2020/

SHORT TERM...Tonight through Monday night

Low cloudiness retreating eastward towards the Texas and Oklahoma
state line this afternoon but should remain persistent across the
southeast Texas Panhandle the remainder of the afternoon. The low
cloudiness, patchy fog and patchy drizzle will move back to the
north and west after sunset and continuing through about 15Z
Monday or so mainly over the southeastern half or so of the
Panhandles. Not thinking that the fog tonight will be as dense as
last night and this morning, but will need to monitor closely in
case this changes. Low clouds and fog should lift by 17Z to 18Z
Monday giving way to plenty of sunshine by mid to late afternoon.

Surface low over eastern Colorado tonight with dryline extending
south to near the Texas and New Mexico state line will track
eastward into the western and central Panhandles by this evening
before retreating back to the west overnight tonight. The dryline
should mix eastward Monday to near the Caprock or just off the
Caprock by mid afternoon Monday. Some of the short range models
hinting at the possibility for some isolated convection mainly
over the southeastern Texas Panhandle Monday afternoon, but that
will depend on just how far east the dryline mixes by Monday
afternoon. Opted to keep convection out of the forecast area for
now as confidence fairly low at this time and likely would mainly
affect the far southeastern Texas Panhandle if convection does in
fact develop.

Southwesterly flow aloft tonight through Monday night will
continue to advect sub-tropical moisture from the Pacific into the
Panhandles mainly in the form of high level clouds. Winds should
become southwesterly to westerly Monday afternoon behind the
dryline with dew points tanking. Much above normal conditions
expected Monday with highs reaching into the upper 70s and 80s.
Drier and warmer conditions expected Monday night.

Schneider

FIRE WEATHER...Monday

Elevated to critical fire weather conditions likely across the
western Panhandles Monday as a dryline continues to mix eastward
to the Caprock or just off the Caprock by afternoon. Critical fire
weather conditions expected across the western Oklahoma and the
northwest Texas Panhandles Monday afternoon and early evening with
elevated possible just to the east and south of the critical area.
Max RFTIs Monday around 1 to 3 and relative humidity-driven at
this time. Minimum humidities Monday around 8 to 17 percent across
the west and northwest portions of the forecast area. Southwesterly
20 foot winds should increase to around 15 to 20 mph with gusts
near 25 mph by late Monday morning through early Monday evening.
ERCs in the 70th to 89th percentile across the western Oklahoma
and northwest Texas Panhandles Monday. Decided to issue a Fire
Weather Watch for Monday from 12 PM to 9 PM for the western
Oklahoma and the northwest Texas Panhandles.

Schneider

LONG TERM...Tuesday through Saturday
Southwest H500 flow will continue to bring warm and dry
conditions through Wednesday with elevated fire weather conditions
for parts of the region. Temperatures will continue to be above
average through Wednesday with highs ranging from the upper 70s to
upper 80s.

Going into Thursday and Thursday night, latest 05/12Z data coming
into slightly better agreement that the main upper level low over
the Four Corners region by Thursday night over northern NM will
transition into an open wave as it moves across the combined
Panhandles. This may start to signal a drying trend as the main
H500 axis comes closer to the region. With the main surface flow
shifting away from the Gulf in-conjunction with a northern stream
jet showing weak confluence and descent in the column shifting
south from the central Plains, this may limit moisture to the
region. Still several days out, will monitor closely with updates
as we get closer to Thursday. Best chance for rainfall across the
Panhandles will be during the day on Thursday with better mid
level dynamics over the Panhandles downstream of the UL closed
system over the Four Corners Region. Along with the
precipitation, a back door cold front will make its way south
Thursday morning, which will drop temperatures back to near and
even slightly below average for Thursday and Friday. Northwesterly
H500 flow will move into the region to start the weekend in the
wake of the H500 trough moving east out of the Panhandles. This
will bring dry conditions back into the region with temperatures
near average for Saturday.

Meccariello

FIRE WEATHER...
Elevated fire weather conditions are possible for all of the
western Panhandles for Tuesday and the western OK Panhandle for
Wednesday. Along with antecedent dry conditions, weather pattern
continues to show downsloping winds which will advect a warm and
dry airmass into the region. 20 ft winds will be around 15 MPH
both Tuesday and Wednesday. However, elevated fire weather
conditions will be driven by low RH values between 7 and 11
percent with max RFTI values at 2.

Meccariello

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from noon CDT today through this evening for
     the following zones: Dallam...Hartley.

OK...Fire Weather Watch from noon CDT today through this evening for
     the following zones: Cimarron.

&&

15/36
Hazardous weather outlook, Apr 5, 8:09 PM CDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
809 PM CDT Sun Apr 5 2020

OKZ001>003-TXZ001>020-317-061315-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
809 PM CDT Sun Apr 5 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Patchy fog will be possible tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Elevated fire weather conditions are possible across the western
Panhandles Monday through Wednesday due to low relative humidity
and breezy conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Nearby

Red Flag Warnings in Texas, 2020Red Flag Warnings in Oklahoma, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.